Posted By CCF CARDIO MD-APS on October 08, 1998 at 10:33:49:
In Reply to: Vasovagal syncope posted by Marie on October 07, 1998 at 12:48:09:
I was recently diagnosed by a cardiologist during a tilt table test with vasovagal syncope. I have had this all of my life and have passed out periodically with this disease. It doesn't happen frequently, which is a blessing. (I'm 44) I do have warnings signs which enable me to lay down and avoid passing out. The cardiologist instructed me to increase salt intake, increase fluid intake, wear knee high support stockings. I understand that there are medications which could prevent this from happening. I am having anxiety and have had anxiety off and on for the last 5 years though most of the time it's under control. As of lately it's been constant.. My internist does not want to put me on medication at this point due to a bad reaction to Paxil lowering my blood pressure. This was before the tilt table test was performed. I was wondering if you might know of another medication which may help the anxiety and not lower the blood pressure? And any other infomation you can provide me with vasovagal syncope would be greatly appreciated! Thank you in advance for you time and help.
Although I can not think of even one anti-anxiety drug that does not have the
potential to lower blood pressure, it does not mean that a small dose of any
one of them should not at least be tried in you. And given that it is very important
to control anxiety, even if one does drop your blood pressure a little, there is no
reason why you can not take it at night while you are lying down.(of course, if you rose
to go to the bathroom in the middle of the night, you would need to be very careful.)
Certainly you should also consider non-medical techniques for anxiety relief-simple things
like exercise, relaxation tapes, etc.
It sounds as if you have enough of the typical warning signs of your syncope that
you are appropriately being managed with reassurance that you can abort the
syncope by lying down. As well the increased salt and fluid intake should work out
well for you and may well allow you to be on a low dose anti-anxiety pill.(ex:ativan 0.5mg)
If it ever comes to your needing medical therapy of your vasovagal syncope, the likely first
choice is a beta-blocker which although it surely would also reduce your anxiety,
it does lower blood pressure with increasing doses.
You may have already heard this, vasovagal syncope is really a result of normal
body system interactions gone awry- or better said, the nuerohormonal miscommunication that
results in the body's reflex systems going over board. It really is only a dangerous situation
in those patients who do not get prodromes or warning signals, and thus end up on the floor or
ground with significant risk of injury(especially head injury); these are the patients that receive
medications from the moment their tilt test is positive. Please write back with any further questions
and good luck with your trials of lowest dose antianxiety medications.
Information provided in the heart forum is intended for general medical informational purposes only,
actual diagnosis and treatment can only be made by your physician(s).
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.